I occasionally experience a problem with my vision. This starts with small patch in my field of vision becoming obscured, much as if I had just seen a camera flash. This point of "light" then slowly spreads, always taking the form of a "C", and distorting my vision in a curious, kaleidoscope-like way. The "C" grows until it passes outside of my field of vision, at which point my sight returns to normal. I am 31, and have been experiencing this problem once every few months for around 10 years. An optician once told me that it is an ocular migraine, and nothing to worry about. Is this true? And is there anything I can do about it?

SEEING THINGS

I occasionally experience a problem with my vision. This starts with small patch in my field of vision becoming obscured, much as if I had just seen a camera flash. This point of "light" then slowly spreads, always taking the form of a "C", and distorting my vision in a curious, kaleidoscope-like way. The "C" grows until it passes outside of my field of vision, at which point my sight returns to normal. I am 31, and have been experiencing this problem once every few months for around 10 years. An optician once told me that it is an ocular migraine, and nothing to worry about. Is this true? And is there anything I can do about it?

Your description is typical of an ocular migraine (also known as an ophthalmic migraine). Migraines can take many different forms, including ocular migraines, which cause visual disturbances. Migraines are not always associated with headaches. When a migraine occurs, there is a disturbance in the blood supply to part of the brain. The blood vessels go into spasm, and the blood supply to part of the brain is reduced. In ocular migraine, the part of the brain that is responsible for vision (the occipital cortex, at the back of the brain), is affected. In other types of migraine, a headache develops as the blood vessels relax and fill up with blood. In ocular migraine, however, headaches don't normally occur. The visual disturbance in ocular migraine usually lasts for less than an hour. Because it is so short-lived, most people do not want or need any treatment. Some find that ocular migraines can be triggered by certain foods and stress. If there is something that clearly causes your migraines to occur, the only sensible advice is to avoid it. Possible triggers include such things as artificial sweeteners (aspartame), chocolate and monosodium glutamate.

STRANGE SWELLINGS

I am 69 and have recently suffered from swelling of the ankles and legs. It seems to happen after meals, particularly late in the day and in the evening. When I get up in the morning my legs and ankles are back to normal. I am not overweight and have never smoked. I had an endoscopic examination at the hospital, but nothing was discovered. An acupuncturist said I had a "leaky gut".

I think your legs and ankles are swelling up because your body is getting overloaded with fluid. This is likely to be related to a heart problem. The symptoms that you describe suggest that your body is unable to get rid of excess fluid. The swelling is water that leaks out of the tiny blood vessels when you are up and about during the day. It accumulates in your legs due to gravity. When you lie down overnight, the fluids redistributes itself and seems to disappear. But then it reappears when you are upright during the day. The most likely reason for this is that your heart has lost some of its pumping ability, so it is unable to keep up with the work that it needs to do for your circulation. This is known as "heart failure". People are often frightened by this term, but in fact heart failure is very treatable. With treatment, you should improve considerably. The suggestion that the problem is caused by a "leaky gut" is ridiculous.

ANTIDEPRESSANT ANXIETY

How safe is it to take antidepressants during pregnancy? I have been taking Seroxat for the past 18 months and I am planning to get pregnant. Will I need to stop taking it?

The best advice is to avoid all drugs before and during pregnancy. But sometimes this is impossible. Asthmatics, for example, need to continue with their asthma medications. Depression is another condition in which the benefits of treatment may outweigh possible risks. Older-style antidepressants, such as amitriptyline, have been taken by many thousands of pregnant women and we know that they do not increase the risk of malformations in newborn babies. Newer antidepressants, such as Seroxat (also known as paroxetine) and Prozac (fluoxetine), have been in use for some years. There is no evidence that they cause serious problems for babies. Occasionally babies seem to have minor "withdrawal" symptoms after birth. Research on the use of these newer antidepressants during breast-feeding is also reassuring. Discuss the problem with the doctor who is prescribing Seroxat for you. If your depression is better, you may be able to stop the Seroxat and have a drug-free and depression-free pregnancy. But if you do need to continue the drug, you should feel reassured that it is extremely unlikely to harm your baby.

HAVE YOUR SAY

JAK from Blackburn has some practical advice for sufferers from laryngopharyngeal reflux:

My advice is to raise the head of the bed in which you sleep by about 4 inches. You can do this by placing two house bricks (or wooden blocks of the same dimension) on their sides under the bed legs. It is a simple, drug-free remedy. I suffer from the same awful problem, and this technique has worked wonders for me. Sleeping propped up on pillows doesn't work.

SG from Somerset suggests a potentially serious cause of a cough that won't go away:

I started coughing after a bout of flu. The cough wouldn't go away and I remained vaguely unwell, even after several courses of antibiotics. Eventually a sputum test diagnosed tuberculosis. The antibiotics were changed, the cough disappeared, and I returned to my fit and healthy self again.

Please send your questions and answers to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax to 020-7005 2182 or e-mail to health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments